Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Birmingham, AL

May 11, 2001Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2001, 12:37 PM CDT for Autauga County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2001, 12:37 PM CDT (17:37 UTC)
Expired
May 11, 2001, 1:00 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111738
SVRBHM
ALC001-111800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA

* UNTIL 100 PM CDT

* AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A SEVERE THUNDERSTORM OVER PRATTVILLE...MOTION 
IS NEARLY STATIONARY.

* LOCATIO8NS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN AUTAUGA COUNTY.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM CDT, 9 hours 37 minutes earlier.

Area forecast discussion, May 11, 3:00 AM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT FRI MAY 11 2001

DO NOT EXPECT MUCH IN THE WAY OF A CHANGE IN THE WEATHER TODAY AS THE
SFC HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER TODAY. WITH
TEMPS STILL IN THE 80S TODAY SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP OVER THE FORECAST AREA AGAIN. BY SATURDAY MORNING MDLS HAVE
A COLD FRONT IN THE NORTHWEST CORNER AND IT SLOWLY PUSHES INTO
THE EXTREME SOUTHERN PART OF THE STATE THROUGH SUNDAY MORNING. WILL
GO WITH THE CHC POPS AS SHOWN BY THE AVN. HIGH PRESSURE BUILDS OVER
THE STATE FOR THE FIRST PART OF NEXT WEEK WITH THE NEXT FRONT ON
WEDNESDAY.

HSV 082/062 078/050 081 344
BHM 084/062 080/052 082 425
MGM 086/063 084/056 084 425

.BHM...NONE.

In the hours before

Special weather statement, May 11, 7:00 AM CDT, 5 hours 37 minutes before
ALZ001>038-040>050-111400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT FRI MAY 11 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS PARTS OF MIDDLE
TENNESSEE AND NORTH ALABAMA THIS MORNING PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS.  AS THIS DISTURBANCE EXITS THE STATE
THIS MORNING...ANOTHER WEAK UPPER LEVEL DISTURBANCE IS EXPECTED
TO MOVE ACROSS THE AREA THIS AFTERNOON.  THE ATMOSPHERE ACROSS THE
AREA WILL CONTINUE TO BE MOIST...AND UNSTABLE.  THESE WILL COMBINE
TO BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
FORECAST FOR TONIGHT.   A COLD FRONT IS EXPECTED TO MOVE OVER THE
NORTHERN SECTIONS OF ALABAMA DURING THE EARLY MORNING HOURS SATURDAY.
THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA THROUGH SATURDAY
EVENING.

THUNDERSTORMS ARE EXsPECTED TO REMAIN BELOW SEVERE LIMITS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER FORECASTS...SHORT TERM FORECASTS...AND STATEMENTS THROUGHOUT
TODAY AND INTO TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:12 PM CDTSevere Thunderstorm WarningBMXChambers33 min
May 11, 2:21 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa24 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa33 min
May 11, 3:30 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell30 min
May 11, 3:46 PM CDTSevere Thunderstorm WarningBMXMacon14 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
May 11, 4:11 PM CDTSevere Thunderstorm WarningBMXMadison34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.